‘Phenytoin: Shepherd or Wolf in Disguise? Phenytoin-Induced Neurotoxicity: A Case Series
Keywords: Antiepileptic drugs, cerebellar degeneration, epilepsyKey Message: Although phenytoin is among the most commonly prescribe antiepileptic drugs, one should be cognizant of its adverse reaction profile.
Epilepsy is a common neurological disease with a prevalence of more than 10 million in the Indian population. Phenytoin is a commonly and widely prescribed antiepileptic drug used in all age groups of patients and in the management of various types of epilepsy and status epilepticus, except for absence seizures. It has well-known neurological, metabolic, musculoskeletal, hematological, and endocrine side effects. High-dose intake is known to cause encephalopathy and acute cerebellar atrophy in rare cases. Chronic intake of phenytoin is a known cause of cerebello-vermian atrophy.
We present four cases on long-term phenytoin therapy presenting with spectrum of findings suggestive of phenytoin toxicity.
A 30-year-old nonalcoholic male patient presented with long standing history of seizures for 17 years. He had difficulty in chewing and speech since last 7 years. He had recent onset headache and difficulty in walking. He was diagnosed with neurocysticercosis 16 years back and was on oral phenytoin 100–200 mg/day since 16 years. His complete blood count revealed macro-ovalocytosis with raised mean corpuscular volume of 114 fL. On general examination, localized gum hypertrophy was seen in the mandibular alveolus. Neurological examination revealed positive cerebellar signs, such as ataxia and dysarthria. Noncontrast computed tomography (CT) and magnetic resonance imaging (MRI) of brain revealed an old healed calcified granuloma in the right frontal lobe along with diffuse cerebellar hemispheric and vermian atrophy. Bone window images on CT showed diffuse diploic space widening, predominantly involving the frontal bones [Figure 1], [Figure 2], [Figure 3].
A 35-year-old female patient of seizure disorder since last 15 years complained of dizziness and difficulty in walking along with difficulty in chewing for the last 2 months. She was on phenytoin therapy (100–200 mg/day) since last 12 years. Oral examination revealed diffuse gum hypertrophy. Neurological examination revealed positive cerebellar signs of gait ataxia and bilateral nystagmus. MRI revealed diffuse cerebellar hemispheric and vermian atrophy with prominent cerebellar foliae and fourth ventricle [Figure 4] and [Figure 5].
A 40-year-old nonalcoholic male patient presented with history of seizures since 22 years. He presently had difficulty in walking, forgetfulness, and reduced vision. He had history of “on and off” uptake of oral phenytoin in the dose of 150 mg/day since 15 years. Neurological examination revealed gait ataxia. MRI brain revealed prominent cerebellar foliae with cerebellar hemispheric atrophy [Figure 6].
A 7-year-old male child, with history of birth asphyxia and seizures since 1 year of age presented with nystagmus. The child was on syrup phenytoin 50–100 mg/day since last 6 years. Plain CT brain showed cerebellar atrophy with cerebellar folial prominence and diploic widening in the skull [Figure 7].
Both short- and long-term therapy with phenytoin has known neurotoxic effects. Among the many known neurotoxic side effects of Phenytoin, the dose-dependent and reversible ones include drowsiness, nystagmus, diplopia, and cerebellar symptoms, such as ataxia, in-coordination, and dysarthria. Both cerebellar atrophy and hyperostosis of skull can be seen after long-term phenytoin use.,
Phenytoin is known to cause diffuse atrophy of Purkinje cells of the cerebellum both clinically and experimentally. Along with the drug's action, cerebellar atrophy post-phenytoin therapy in epileptic patients is also attributed to seizure-mediated cell loss secondary to ischemic injury.
A higher dosage intake for a longer period of use is associated with more pronounced atrophic changes. Serum phenytoin levels have been observed to be higher in patients with moderate to severe cerebellar changes than those with mild or no cerebellar changes. Also, the neurotoxicity has been found to be more profound with older patients.,
MRI brain is the best available imaging modality to assess the cerebellar damage. The size of sulci and foliae are used to assess the degree of cerebellar atrophy. The common differential diagnoses of cerebellar atrophy include alcoholic atrophy, multisystem atrophy (MSA) and Ataxia telangiectasia.
While alcoholic changes include both cerebral and cerebellar atrophy, which have a predilection for superior cerebellar vermis. Involvement of cerebellar hemispheres is less extensive that helps in differentiating from MSA. In patients of MSA-cerebellar type, atrophy of cerebellum is associated with T2/FLAIR hyperintensity suggesting gliosis and the cerebellar white matter is affected more than the cerebellar cortices. This is in contrast to the diffuse cerebellar atrophy caused by long-term phenytoin intake. Hereditary ataxias presents as cerebellar hemispheric and vermian atrophy along with changes in extracerebellar structures, such as brainstem and basal ganglia.
Diffuse diploic widening has been associated with long-term phenytoin use. Osteoblast proliferation by upregulation of growth factor B1 is thought to be the mechanism of skull hyperostosis by phenytoin.
Other side effects of phenytoin include hematological side effects, such as megaloblastic anemia, osteomalacia, hirsutism, and gingival hyperplasia.
Phenytoin is known to cause a decrease in folate levels resulting in megaloblastic anemia. The mechanism of gum hypertrophy, though is more complex, is a resultant of a manipulation of extracellular matrix metabolism.
Phenytoin has a long half-life and thus has an advantage of lesser daily dosage, however; it follows nonlinear pharmacokinetics, which means a small increment in dose above the required maintenance dose may cause marked side effects. These properties have now led to other newer drugs, such as lamotrigine and topiramate to take over phenytoin in the long-term treatment of epilepsy, especially in young patients where longer treatment duration is expected.
Hence, a matrix of toxic features is associated with long-term phenytoin therapy. It is, thus, the physician's prerogative to be alert and quick in picking up any of the numerous side effects of phenytoin and take apt radiological and hematological aid for accurate diagnosis. It is prudent to keep a check on the dosage and duration of phenytoin and if need be, switch to newer therapeutic lines in order to prevent and reverse any known toxic effects of phenytoin.
Neuroimaging and hematological findings along with clinical history are hence pivotal in reaching an etiological diagnosis. MRI is the most sensitive imaging modality to depict neurotoxic changes.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
[Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5], [Figure 6], [Figure 7]